Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Wakefield, VA

April 17, 2000Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2000, 1:06 PM EDT for Dinwiddie County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 17, 2000, 1:06 PM EDT (17:06 UTC)
Expired
Apr 17, 2000, 1:45 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dinwiddie County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS51 KAKQ 171706
SVRAKQ
VAC053-171745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
106 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 145 PM EDT

* AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF MCKENNEY...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  DEWITT AND ROCKY RUN AT 110 PM EDT
  DINWIDDIE AND CENTER STAR AT 120 PM EDT
  CHURCH ROAD AT 125 PM EDT
  SUTHERLAND AND VIRGINIA MOTORSPORTS PARK AT 140 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND 
STRONG WINDS. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED 
FLOODING...AND FREQUENT DEADLY CLOUD-TO-GROUND LIGHTNING ARE ALSO
EXPECTED.

LAT...LON 3703 7787 3691 7770 3715 7739 3724 7751

$$

SAMMLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:28 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 17, 10:28 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT MON APR 17 2000

CUR SIT...MSAS AND REG OBS PLACE THE WM FRNT JUST NR ORF SW TO NR
RZZ AND GSO. SAT PIX SHOWS A DECENT AMT OF CONVECTION FIRING TO
THE N OF THE FRNT FM FVX AND W...WHILE MUCH OF THE SERN PART OF THE
FA IS SEEING ABUNDANT SUNSHINE.  TEMPS ARE RESPONDNG QUICKLY WITH
AKQ AREADY AT 72 DEG  WL ADJUST TEMPS UP A BIT IN THE S TO
ACCOMIDATE THE SUN. THE MAIN S/W IS CLEARLY DIPCTED IN WV. THNK
THAT IT IS ORIENTED SLIGHT N OF WHERE MODELS HAD ANTICIPATED.
OTHERWISE...MODELS SEEM TO HAVE A FAIRLY DECENT HANDLE ON THE
SYNOPTIC SCALE.  SUR 12Z SNNDGS AND BUFKIT SHOW THAT THE AREA IS
ALREADY AND WL REMAIN UNSTABLE TODAY. LI/S ARE ARND -2 ACRS SRN
VA AND NC ZNS WHILE CAPES AR BTWN 500 AND 13OO.

AS FOR TODAY...XPCT THE MAIN LOW TO GRADUALLY SLIDE SE INTO ERN KY
WHILE A SECOND LOW DEV IN WRN NC. THE WM FRNT WL LIKELY WABBLE A
LITTLE N AND S THRU THE DAY. BUT DO NOT XPCT IT TO REALLY BEGIN ITS
NRN MVMT UNTIL TON AS THE SECOND LOW DEEPENS AND MVS INTO NCNTRL NC.
CONDITIONS WILL BE CLAMMY TO THE N OF THE FRNT W/E FLOW INC THRU THE
AFT.  XPCT TO SEE SOME ELEVATED CON ACRS PORTIONS OF THE PIEDMONT
AND CNTRL VA BUT THE BEST CHANCE FOR TSTMS IS ACRS THE S.  WOULD NOT
BE SUPRISED TO SEE SOME HAIL W THE ELEVATED CONV...ESP W/WET BULB
ZEROS ARND 9K FT. IN THE WM SECTOR THOUGH COULD ALSO SEE SOME WNDS.
HVY RAIN IS ALSO A CONCERN FOR NWRN CNTYS. W THE OVERRUNNG AND
STRENGTHENG FLOW...RA WL CONTINUE TO FIRE ALNG THE MTNS THIS AFT
AND INTO TON. THUS ISSUED A FFA. WL REANALYIZE THE FLD POTENTIAL FOR
PNTS S AND E WTH THE AFT PKG.

CSTL WTRS...XPCT THE SE TO E FLOW TO INC THE AFT WHICH WL CAUSE
SEAS TO BUILD INTO SCA CRIT BY LATE AFT.  ALSO XPCT SPEEDS TODAY
AND REACH CRIT TON. IN THE BAY...XPCT WNDS TO INC TO SCA CONT THIS
EVE.  THE SND HOWEVER SHULD REMAIN JUST BLO CRIT THRU THE PD.

.AKQ...FLOOD WATCH VAZ048-049-061>064-068-069 FOR THIS AFTERNOON AND
          TONIGHT. SCA FOR CHES BAY FM SMITH PT S....AND CSTAL
          WATERS FM FENWICK ISLAND TO CURRITUCK BEACH LIGHT.

SHADE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:12 AM EDTSevere Thunderstorm WarningAKQGoochland, Powhatan43 min
Apr 17, 11:41 AM EDTSevere Thunderstorm WarningAKQDinwiddie44 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg26 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQCity of Colonial Heights26 min
Apr 17, 3:20 PM EDTSevere Thunderstorm WarningAKQPrince Edward25 min
Apr 17, 3:33 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Nottoway27 min
Apr 17, 3:48 PM EDTSevere Thunderstorm WarningAKQJames City, New Kent32 min
Apr 17, 3:55 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 4:05 PM EDTTornado WarningAKQDinwiddie30 min
Apr 17, 4:27 PM EDTSevere Thunderstorm WarningAKQBrunswick33 min
Apr 17, 4:40 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 5:05 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:35 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:54 PM EDTSevere Thunderstorm WarningAKQSouthampton31 min
Apr 17, 6:52 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk33 min
Apr 17, 7:25 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin30 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Franklin31 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.